Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 332, NWS Springfield, MO

July 15, 2009Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 15, 2009, 4:43 PM CDT for Oregon County, Missouri. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2009, 4:43 PM CDT (21:43 UTC)
Expired
Jul 15, 2009, 5:05 PM CDT
In force
22 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Oregon County, MO

The radar

The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 2:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2567 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
481 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 4:10 PM CDT, 33 minutes earlier.

Area forecast discussion, Jul 15, 4:10 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CDT WED JUL 15 2009

.SHORT TERM (TONIGHT THROUGH FRIDAY)...

SEVERE THUNDERSTORM POTENTIAL THROUGH THURSDAY AND A COOLER AND
DRIER AIRMASS ARRIVING FOR FRIDAY AND THE WEEKEND ARE THE
FORECAST HIGHLIGHTS.

STRONG TO SEVERE THUNDERSTORMS CONTINUE TO DEVELOP THIS AFTERNOON
ALONG AN ADVANCING COLD FRONT EXTENDING FROM NEAR SALEM TO
ANDERSON. AHEAD OF THIS FRONT...A WARM AND UNSTABLE AIRMASS IS
IN PLACE WITH MLCAPE VALUES OF 2000-3000 J/KG ALONG WITH LITTLE
TO NO CIN. THUNDERSTORMS WILL CONTINUE TO BACKBUILD SOUTHWEST
THROUGH THE EARLY EVENING WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE. HEAVY RAIN AND LOCALIZED FLASH FLOODING WILL ALSO BE
POSSIBLE DUE TO HIGH RAINFALL RATES IN POOR DRAINAGE AREAS.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED TONIGHT INTO THE
OVERNIGHT HOURS AS THE LOW LEVEL JET INCREASES AND INTERACTS WITH
THE WEAK COLD FRONT. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL
BE POSSIBLE. THE FLASH FLOOD POTENTIAL WILL INCREASE
OVERNIGHT...PARTICULARLY ACROSS SOUTHERN MISSOURI...AS CONVECTION
BECOMES MORE WIDESPREAD AND TRAINS NEAR THE FRONT. HAVE HELD OFF
ON FLASH FLOOD WATCH DUE TO THE ISOLATED NATURE OF THE RECENT
RAINFALL.

CONVECTION IS EXPECTED TO TAPER FROM WEST TO EAST THURSDAY
MORNING. MODELS CONTINUE TO HINT AT AN MCS DEVELOPING IN CENTRAL
KANSAS THURSDAY NIGHT AND TRACKING ACROSS SOUTHEAST KANSAS AND
THE MISSOURI OZARKS OVERNIGHT. ONCE AGAIN A FEW STORMS COULD BE
STRONG TO SEVERE.

HIGH PRESSURE WILL BUILD INTO THE PLAINS FRIDAY AND OVER THE
WEEKEND BRINGING A COOLER AND DRIER AIRMASS TO THE REGION.

ANGLE

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...

THE UPPER LEVEL RIDGE WILL CONTINUE TO SHIFT TO THE WEST AND
REMAIN THERE THROUGH THE PERIOD. THIS WILL KEEP THE REGION UNDER
NORTHWEST FLOW. THE WEEKEND WILL BENEFIT THE MOST FROM THIS
PATTERN SHIFT AS A COOL AND DRY CANADIAN HIGH SETTLES INTO THE
MIDDLE OF THE COUNTRY AND DOMINATES THE WEATHER INTO THE START OF
NEXT WEEK. THE OZARKS CAN EXPECT HIGHS AROUND 80 DEGREES AND LOWS
IN THE MID TO UPPER 50S...BELOW NORMAL FOR THIS TIME OF YEAR. THIS
IS SUPPORTED VIA LOCAL CONDITIONAL CLIMATOLOGY WITH 850MB
TEMPERATURES OVER THE WEEKEND AS LOW AS 8 TO 10 DEGREES CELSIUS.
THIS CORRELATES TO LOWS IN THE 53 TO 57 DEGREE RANGE.

WITH NORTWEST FLOW IN CONTROL OF THE AREAS WEATHER...ANY SHORTWAVE
THAT MOVES OVER THE RIDGE MAY PRODUCE SOME SHOWERS OR
THUNDERSTORMS...ESPECIALLY AROUND THE PERIPHERY OF THE RIDGE. WHILE
CURRENT FORECAST IF FOR DRY CONDITIONS THROUGH THE PERIOD...WOULD
NOT BE SUPRISED IF WE SAW A FEW PERIODS OF SHOWERS BY MID WEEK.

HATCH

&&

.AVIATION...

SCATTERED CONVECTION WILL CONTINUE TO DEVELOP NEAR THE AERODROMES
THROUGH THE EARLY EVENING. CONVECTION IS EXPECTED TO BECOME MORE
WIDESPREAD LATE TONIGHT AS LOW LEVEL JET INCREASES. VISIBILITIES
COULD BE REDUCED TO IFR CATEGORY NEAR STRONGER THUNDERSTORMS DUE
TO MOIST AIRMASS. LOWER CEILINGS AND SHOWERS WILL BE POSSIBLE
THURSDAY MORNING WITH A GRADUAL INCREASE IN CEILINGS.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 15, 3:04 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CDT WED JUL 15 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-162015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
304 PM CDT WED JUL 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE STORMS WILL BE POSSIBLE ALONG AND EAST OF A LINE FROM NEAR
SALEM TO GALENA THROUGH 9 PM. STORMS WILL BE CAPABLE OF LARGE HAIL UP
TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS UP TO 70 MPH
ALONG WITH HEAVY RAINFALL AND LOCALIZED FLOODING.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE ENTIRE OUTLOOK AREA AFTER 10 PM AS A LOW LEVEL JET INCREASES.
ISOLATED STORMS COULD PRODUCE HAIL UP THE SIZE OF QUARTERS...AND
WIND GUSTS UP TO 60 MPH ALONG WITH HEAVY RAINFALL AND LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE ONGOING ACROSS PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS THURSDAY MORNING. SUFFICIENT
INSTABILITY AND SHEAR SHOULD BE AVAILABLE FOR STRONG TO ISOLATED
SEVERE STORMS TO AFFECT THE AREA AS A COLD FRONT PUSHES THROUGH
THE REGION. THE MAIN CONCERN WITH ANY STORM THAT BECOME SEVERE
WOULD BE HAIL TO THE SIZE OF QUARTERS...WINDS AROUND 60 MPH AND
HEAVY RAINFALL. LOCALIZED FLOODING WILL BE POSSIBLE IN POOR
DRAINAGE AREAS.

THUNDERSTORMS WILL ALSO BE POSSIBLE LATE IN THE DAY THURSDAY AND
EARLY FRIDAY MORNING.

NO ADDITIONAL THUNDERSTORMS ARE EXPECTED FOR THE SATURDAY THROUGH
TUESDAY PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ALONG AND EAST OF A LINE FROM
NEAR SALEM TO GALENA THROUGH 9 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

In the hours before

Local storm report, Jul 15, 3:18 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 PM CDT WED JUL 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             GLADDEN                 37.50N 91.46W
07/15/2009  E0.75 INCH       DENT               MO   PUBLIC

            30 MPH WINDS ESTIMATED WITH THUNDERSTORMS AS WELL AS 1.5
            INCHES OF RAINFALL

&&

GCLAYCOM

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:26 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas64 min
Jul 15, 3:11 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas, Wright64 min
Jul 15, 3:13 PM CDTSevere Thunderstorm WarningSGFDent, Shannon36 min
Jul 15, 4:23 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.